Ecstasy's side effects — Are any permanent?

Originally Published: September 23, 2005 - Last Updated / Reviewed On: May 2, 2008
Share this
Dear Alice,

I made the unfortunate decision of trying Ecstasy this past weekend. I loved it so much after the first pill, I decided I'd pick up a few more. By the end of the 12-hour party, I had taken 9 pills. Afterward, I found out that 9 pills is WAY more than anyone should take (relatively speaking). Ever since, I've been suffering from an unshakeable depression (and other minor effects). From the reading I've done, it seems that my serotonin levels are probably drastically out of balance now. Is there anything I can do to speed my recovery? Elevate my serotonin again? How long will this last? Did I cause myself permanent brain damage? I can't find ANY real, tangible information on this subject. Well... at least one good thing came of it, I'll never do drugs again! Thanks for your time.

Dear Reader,

It sounds as though you have found out the hard way that too much of a seemingly good thing can go awry. This can be particularly true when it comes to substances that cause imbalances of hormones or neurotransmitters in our bodies, like Methylenedioxymethamphetamine or MDMA (the name that chemists give ecstasy). Ecstasy also goes by the names  "Adam," "Bean," "E," "XTC," and "Love Drug" and is a stimulant that often creates amphetamine-type hallucinogenic reactions. As you can probably guess, your body's reaction is its way of telling you that 9 pills was way too much for it to handle. The good.news is that although your serotonin levels are probably out of balance, your body has its own methods of recuperation. However, an exact time period for recovery cannot be determined, much like a magic eight ball with an "outlook is foggy" forecast. As is often the case with drug use, each person is affected differently by the trip, and each body reacts differently to coming down from the high.

The symptoms you mentioned match up with those that are typically linked with excessive use of ecstasy, so recovery should focus on taking good care of your body as it adjusts back to its normal state. Due to its interference with your metabolism, E can reach high levels in your body with repeated use in a short amount of time. Ecstasy is linked to severe anxiety, depression and sleep problems, such as insomnia. These side effects can dissipate within 24 hours, or last up to a few weeks. The longest they been reported to last is six weeks, and may also include symptoms such muscle tension, nausea, blurred vision, teeth clenching, increased heart rate and blood pressure. Psychological effects often dissipate more quickly, sometimes within a week, but serotonin levels may stay severely low in your body for up to three weeks. These low levels may have influence the way your body feels for a longer period of time.

The good news? Research suggests that it is unlikely that the psychological side-effects of using E once are permanent. However, although this may not pertain to you, research on animals (and less definitive research in humans) does point to the conclusion that taking E over the long-term may lead to lasting brain damage.

The bad news? There's no quick remedy, solution or cure that can reverse the effects of E or increase the low levels of serotonin in your body. Artificial serotonin is not prescribed because it is not easily transferred from your blood to your brain. A nutrient called 5-HTP (5-hydroxytryptophan) is sometimes temporarily substituted for prescription drugs that affect serotonin levels, but has not been linked as a treatment for low serotonin levels after recreational drug use. It is best to talk with a medical provider or counselor if your symptoms persist. If you are still feeling down way after your high is over, and you're a student at Columbia, you can contact a therapist at Counseling and Psychological Services at x4-2878. Or you can make an appointment with your primary care provider to decide what is best for you, your mind and your body as it recuperates.

For more information on ecstasy and serotonin, check out Ecstasy Effects and its related Q&A's. For more information on other club drugs, you can also take a look through Alice's Alcohol and Other Drugs archive.

Although there's no quick fix, you can help your body get back to normal by taking it easy and avoiding any other substances that might contribute to feeling depressed (for instance, alcohol). And even though it may seem difficult to talk to a health care provider about drug use, they can be valuable resources in helping you feel better. Remember, health care appointments, particularly mental health care appointments, are confidential. Talking with someone may help set your mind at ease while your body is recovering.

Take care,

Alice